Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 316, NWS Springfield, MO

July 11, 2003Benton County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 11, 2003, 2:31 PM CDT for Benton County, Morgan County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 2:31 PM CDT (19:31 UTC)
Expired
Jul 11, 2003, 3:30 PM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Benton County, MO, Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WUUS53 KSGF 111931
SVRSGF
MOC015-141-112030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BENTON COUNTY IN MISSOURI
  MORGAN COUNTY IN MISSOURI

* UNTIL 330 PM CDT.

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR COLE CAMP...OR 17 MILES SOUTH OF SEDALIA...AND MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   VERSAILLES BY 245 PM CDT.

THE TOWNS OF CROCKERVILLE AND GRAVOIS MILLS ARE ALSO IN THE PATH OF
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3865 9326 3841 9336 3817 9278 3843 9266

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:45 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 11, 1:45 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT FRI JUL 11 2003

FORECAST CONCERNS: ONSET OF PRECIPITATION LATE THIS
AFTERNOON/OVERNIGHT. DURATION/INTENSITY OF CONVECTION...AND MOVEMENT
OF SURFACE FRONT.

.DISCUSSION...
ONGOING CONVECTION OVER NORTHWEST MISSOURI WILL LIKELY BRUSH FAR
NORTHEAST CWA THIS AFTERNOON AND EVENING...HOWEVER THE MAIN
INSTABILITY AXIS STILL REMAINS FURTHER WEST/NORTHWEST. RUC/LAPS AND
AREA PROFILERS INDICATED THAT MOST OF THE CONVECTION DEVELOPED ALONG
A WEAK LOW LEVEL JET AXIS ACROSS EASTERN KANSAS...WHICH WEAKENS
CONSIDERABLY BY 21Z. ETA/GFS DUE INCREASE THE LOW LEVEL JET BY
MIDNIGHT...WITH A WEAK FRONTAL BOUNDARY DEVELOPING ALONG AN
EAST-WEST ORIENTATION FROM EASTERN KANSAS INTO WESTERN MISSOURI.
MOISTURE AXIS WILL LINE UP (POOL) ALONG THIS BOUNDARY WITH
SIGNIFICANT JET ENERGY MOVING SOUTHWARD BY 12Z SATURDAY. BOTH THE
ETA/GFS HAVE A CONSIDERABLE AMOUNT OF QPF OVER OUR CWA BY 12Z...THEN
SLOWLY TAPERING OFF DURING THE MORNING HOURS. WITH THIS IN MIND...AM
CONSIDERING LEAVING LOW POPS THRU EARLY EVENING ACROSS MOST OF THE
FORECAST AREA...WITH THE MAIN DEVELOPMENT OCCURRING AFTER 06Z.
HOWEVER...WILL SEE HOW THINGS DEVELOP IN THE NEXT FEW HOURS AND IF
ANY ADDITIONAL INCREASE IN POPS ARE LIKELY.

PRECIPITABLE WATER VALUES AND POSSIBLE TRAINING OF CONVECTION (W/SW
FLOW @ 85H WITH N/NW FLOW ALOFT INDICATES CONTINUED INITIATION ALONG
MOISTURE AXIS OVER SOUTHWEST MISSOURI) INDICATE POSSIBLY HIGH
PRECIPITATION RATES AND AMOUNTS. FLASH FLOOD GUIDANCE VALUES REMAIN
HIGH...ANTECEDENT SOIL MOISTURE LEVELS REMAIN UNFAVORABLE FOR
FLOODING...SO WILL CONTINUE THE SAME WORDING IN THE HWO (NOT ISSUE
FFA) AND LET EVENING SHIFT SEE HOW THINGS DEVELOP ALONG MOISTURE
AXIS.

AM SOMEWHAT CONCERN WITH THE SURFACE BOUNDARY MOVING
SOUTHWARD. BELIEVE ANY TRANSLATION OF THE BOUNDARY WILL BE
SLIGHT...AND MAINLY DUE TO THE OUTFLOW FROM THUNDERSTORM COMPLEXES.
ALSO 100/90H WIND FIELDS DONT HAVE ANY TYPE OF NORTHERLY COMPONENT
UNTIL SATURDAY NIGHT. CAPES STILL RUNNING IN THE 2000-3000 J/KG
RANGE FOR SATURDAY...WHICH LEADS ME TO BELIEVE THAT RE-DEVELOPMENT
IS LIKELY AFTER THE MAIN COMPLEX DIES OFF SATURDAY MORNING. THE
TRICK HERE IS WHERE WILL THE MAIN SURFACE BOUNDARY BE TOMORROW IN
LIGHT OF CONVECTION? SEE NO REASON TO INCREASE POPS TO LIKELY ACROSS
THE CWA...BUT WILL LEAVE CURRENT 30/40% ALONG ARKANSAS BORDER
THROUGH THE AFTERNOON/SLIGHT CHC NORTH. ALSO WILL CONTINUE SLIGHT
CHC THRU 06Z SUNDAY ALONG ARKANSAS BORDER.

ALTHOUGH BOTH THE ETA/GFS MODELS DRY THE ATMOSPHERE OUT BY SUNDAY
AFTERNOON...I DONT LIKE HOW THE MODELS ARE SLOWING THINGS DOWN WITH
THE SURFACE BOUNDARY. WILL LET EVENING/OVERNIGHT SHIFT DEAL WITH
POPS ON SUNDAY IF NECESSARY. -- JLT

EXTENDED (TUESDAY THROUGH FRIDAY)...

LARGE AND STRONG UPPER RIDGE OVER THE WESTERN CONUS SHOULD HOLD
STRONG THROUGH THE EXTENDED PERIOD. LATEST GFS IS TRYING TO BUILD
THE RIDGE EASTWARD MORE INTO THE PLAINS STATES WITH TIME...BUT GIVEN
THE STRENGTH OF THIS FEATURE WILL LEAN MORE TOWARD THE ECMWF
SOLUTION WHICH KEEPS THE RIDGE OUT WEST STRONG AND FIRM WITH WELL
ESTABLISHED AND RELATIVELY STRONG (FOR THIS TIME OF YEAR) NW FLOW IN
OUR NECK OF THE WOODS. MOST OF THE MEDIUM RANGE MODELS ARE IN FAIRLY
GOOD AGREEMENT WITH A FAIRLY HEALTHY WAVE RIDING THE NORTHWEST FLOW
INTO AREA LATE TUESDAY INTO WEDNESDAY. NORTHWEST FLOWS ARE NOTORIOUS
FOR SURPRISES THIS TIME OF YEAR SO HAVE GONE AHEAD AND INTRODUCED
CHANCE POPS INTO THE GRIDS FOR TUE NITE AND WED. TIMING WILL
PROBABLY NEED SOME TWEAKING BETWEEN NOW AND THEN BUT DIDNT FEEL
COMFORTABLE WITH A COMPLETELY DRY EXTENDED IN A NW FLOW REGIME.
TEMPERATURES SHOULD REMAIN NEAR TO SLIGHTLY BELOW AVERAGE THROUGH
THE PERIOD. -- IZZI

&&

.AVIATION...(NO CHANGES FROM 18Z DISCUSSION)
CONTINUED PREVIOUS AVIATION FORECAST THROUGH 00Z...HOWEVER HAVE SOME
CONCERNS ON CURRENT CONVECTION OVER NORTHEAST KANSAS/NORTHWEST
MISSOURI. ALTHOUGH THESE SHOWERS/STORMS ARE MOVING INTO MORE STABLE
AIR...20/30 POPS LOOK REASONABLE UNTIL LOW LEVEL JET AND SURFACE
CONVERGENCE BECOMES MORE PREVALENT DURING THE OVERNIGHT HOURS (NO
TEMPOS UNTIL AFTER 06Z). LOW LEVEL MOISTURE IS RICH JUST TO THE
SOUTHWEST OF KSGF...WITH MONETT AIRPORT (35 MILES SW OF KSGF)
ALREADY READING 71 DEW POINT...WITH KSGF STILL AT 59. BELIEVE THIS
MOISTURE GRADIENT WILL BE THE KEY ON INITIATION OF STORMS LATE THIS
AFTERNOON AND EARLY EVENING. -- JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

JLT/IZZI
Hazardous weather outlook, Jul 11, 1:00 PM CDT, 1 hour 31 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUL 11 2003

...SEVERE THUNDERSTORMS AND HEAVY RAINFALL POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS THUNDERSTORMS TONIGHT...ISOLATED STORMS MAY CONTAIN:
    HAIL UP TO THE SIZE OF HALF DOLLARS
    WIND GUSTS IN EXCESS 60 MPH

  LOCALLY HEAVY RAINFALL...WITH LOCAL AMOUNTS IN EXCESS OF AN INCH

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS WILL DEVELOP AFTER 3 PM...WITH
  THUNDERSTORMS BECOMING MORE NUMEROUS DURING THE EVENING AND
  CONTINUING INTO THE OVER NIGHT HOURS...MAINLY SOUTH OF A PITTSBURG
  KANSAS TO WEST PLAINS MISSOURI LINE.

  HEAVY RAINFALL IS POSSIBLE TONIGHT...ESPECIALLY OVER FAR SOUTHERN
  MISSOURI SOUTH OF A ROLLA MISSOURI TO PITTSBURG KANSAS LINE.

  DISCUSSION:

  A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHWARD THROUGH THE
  MISSISSIPPI VALLEY TONIGHT. AS THE DISTURBANCE APPROACHES THE AREA
  THIS AFTERNOON ISOLATED THUNDERSTORMS COULD DEVELOP. THUNDERSTORMS
  WILL BECOME MORE NUMEROUS TONIGHT AS THE UPPER LEVEL DISTURBANCE
  GETS CLOSER TO THE AREA AND A LOW LEVEL JET DEVELOPS. STRONG
  WINDS ALOFT WILL COMBINED WITH MODERATELY STRONG INSTABILITY LEAD
  TO FAVORABLE CONDITIONS FOR SOME OF THE THUNDERSTORMS TO BECOME
  SEVERE TONIGHT...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING
  HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WIND GUSTS IN EXCESS
  OF 60 MPH.

  IN ADDITION TO THE SEVERE THREAT...SOME OF THE THUNDERSTORMS WILL
  CONTAIN HEAVY RAINFALL. AT THIS TIME CONDITIONS DO NOT APPEAR
  FAVORABLE FOR WIDESPREAD OR SIGNIFICANT FLOODING...BUT SOME
  LOCATIONS COULD SEE RAINFALL AMOUNTS OF 1 TO 2 INCHES TONIGHT.
  RAINFALL OF THIS MAGNITUDE COULD LEAD TO PONDING OF WATER OR
  MINOR FLOODING IN THE TYPICAL LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THE FRONTAL BOUNDARY IS EXPECTED TO STALL OUT OVER SOUTHERN
  MISSOURI TOMORROW. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED
  ALONG THE BOUNDARY DURING THE DAY TOMORROW. IT IS UNCLEAR HOW
  TONIGHTS THUNDERSTORMS WILL AFFECT CLOUD COVER AND SUBSEQUENT
  INSTABILITY...HOWEVER IF THE ATMOSPHERE DOES DESTABILIZE...WIND
  FIELDS WILL REMAIN SUPPORTIVE OF SEVERE THUNDERSTORMS WITH LARGE
  HAIL AND DAMAGING WINDS AGAIN ON SATURDAY.

  THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT AND WEDNESDAY AS
  YET ANOTHER DISTURBANCE MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED AS EARLY AS 5 PM THIS
  EVENING...BUT IS MORE LIKELY AFTER 9 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:20 PM CDTSevere Thunderstorm WarningSGFCamden40 min
Jul 11, 5:52 PM CDTSevere Thunderstorm WarningSGFBenton53 min
Jul 11, 5:57 PM CDTTornado WarningSGFBenton48 min
Jul 11, 6:07 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede53 min
Jul 11, 6:08 PM CDTSevere Thunderstorm WarningSGFDallas52 min
Jul 11, 6:15 PM CDTSevere Thunderstorm WarningSGFHickory45 min
Jul 11, 6:18 PM CDTTornado WarningSGFDallas42 min
Jul 11, 6:55 PM CDTSevere Thunderstorm WarningSGFWright65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.